A dose-finding study of a potential new painkiller derived from the cannabinoid group has led to the death of one volunteer.
The report published in the New England Journal of Medicine is reminiscent of the highly publicised trial of TGN1412, that caused six male volunteers in London to experience a ‘cytokine storm’ with devastating consequences.
Previous single dose and 10 day dosing studies for the fatty acid amide hydrolase (FAAH) inhibitor known as BIA 10-2474 had been uneventful. However, when the volunteers were assigned to placebo or 50 mg of BIA 10-2474 per day some of the volunteers randomised to the active drug experienced acute and rapidly progressive neurological syndrome that occurred on the fifth day of taking the drug. The main clinical features were headache, a cerebellar syndrome, memory impairment, and altered consciousness.
One of the group became brain dead, and the other two recovered although one had residual cerebellar symptoms and the other was left with memory impairment. One of the patients remained asymptomatic.
The authors say the precise mechanism of the “toxic cerebral syndrome” is unknown. The distribution of the brain lesions did not exactly match the location of the endocannabinoid system, they noted.